Most of the complications related to diabetes are caused by high blood glucose. By staying in control of your blood glucose, you can minimize both the short- and long-term complications of diabetes, which means more simple wins for you.
When your blood glucose is out of control over shorter periods of time, you may experience the following complications.
Hypoglycaemia or Low Blood Glucose
What is Hypoglycaemia? You may hear hypoglycaemia also referred to as a ‘Hypo’. It simply means the level of glucose in your blood is too low. You usually get some warning that hypoglycaemia is coming on, but occasionally it can be sudden and cause you to lose consciousness. The signs of hypoglycaemia are:
You can develop hypoglycaemia if you have missed a meal or eaten late, not eaten enough carbohydrate, done a lot more exercise than normal or given yourself too much insulin. Alcohol can also cause hypoglycaemia. Always carry sugary snacks or drinks around with you, glucose (sugar) tablets are good. If you feel the signs of hypoglycaemia coming on, eat the sugary snack first. You should then eat something with starch like a sandwich or your next meal.
Try to avoid hypoglycaemia by eating regularly and often. Build up your levels of exercise gradually and be careful that you give yourself the correct dose of insulin. If you are prone to hypoglycaemia, you should check your blood glucose more frequently and adjust your insulin dose as needed. Always ask your diabetes nurse, if you are in doubt about what to do or if you experience frequent hypoglycaemia.
The warning signs of hypoglycemia include feeling shaky, sweaty, weak, dizzy, irritable, extremely hungry and having a headache.
Hyperglycaemia or High Blood Glucose
Hyperglycaemia is when the levels of glucose in your blood are too high. It is usually a sign that your diabetes is not under control and that your insulin dose is not sufficient. You should try to watch out for the following signs:
You can help to avoid hyperglycaemia by eating healthily, drinking regularly and taking the right dose of your medication or insulin on time. If your blood glucose levels remain high you will need to increase your insulin dose or medication. Make sure you check your blood glucose levels regularly too.
You may need to talk to your diabetes nurse about changing your insulin or medication if your glucose is not staying under control.
Diabetic Ketoacidosis (DKA)
DKA is a serious problem that can occur with Type 1 diabetes, in situations of hyperglycaemia. It happens when your body has no insulin to use. Your blood glucose gets very high, because there’s no insulin to get the glucose into the cells where it’s needed for fuel. This means your body can’t get any energy and, as an alternative, starts burning fat instead. This produces what are called ‘Ketones’, which make your blood very acidic. DKA always needs urgent medical attention. If you are checking your blood regularly, you will be aware of any changes in your blood glucose to help you avoid DKA. However if you notice any of the following signs, and your blood glucose is high, you should seek medical attention.
Over time, high blood glucose causes damage to the blood vessels and nerves in large organs of your body and in your legs and feet. The damage can cause the following complications:
It is important to maintain good diabetes control in order to reduce the likelihood of developing longer term complications.